Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Haldol
    avatar
    168River posted:
    My mother was given haldol to address her sundowners in the hospital. Within 48-72 hours her tongue swelled so that she could not talk or swallow other medications. She died from aspirated pneumonia a few days later. The hospital is telling me that one is not related to the other (haldol to the tongue swelling). Has anyone else had this happen?
    Reply
     
    avatar
    cjh1203 responded:
    I'm so sorry about your mother, 168River; that's really sad.

    Swelling of the tongue is an allergic reaction to Haldol that is considered an emergency. Here's a link to some information. You'll see tongue-swelling just under where it says "Information for the consumer".

    My heart goes out to you. Please come back and let us know how you're doing.

    Best wishes.
    Carol
     
    avatar
    Judith L London, PhD responded:
    Please accept my sympathy. What a sad and frustrating experience. Follow Carol's link - she's right on target.

    Judy
     
    avatar
    168River replied to Judith L London, PhD's response:
    I appreciated looking at the link and have since found others. However, when I sent a complaint to MassPro (Medicare's QI arm) they said it did not cause tongue swelling. I still don't know why they only used haldol instead of finding other strategies for addressing hospital induced delirium. No one at the hospital will talk to me. I'm very frustrated.
     
    avatar
    cjh1203 replied to 168River's response:
    I would not let this go. Tongue swelling seems to be a very well-known allergic reaction to Haldol. You might try getting in touch with your state's medical board and see if you can get someone there to listen to you. At the very least, you can file a complaint.

    Let us know how you're doing.

    Carol


    Helpful Tips

    Help with Overseeeing a ShowerExpert
    Hi Everyone, It is so important for caregivers to get some help early on especially when bathing and showering become a challenge. Whether ... More
    Was this Helpful?
    14 of 14 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.